North Dakota, 2012

Damaging Winds in North Dakota, July 1, 2012

July 1, 2012 · NWS BIS · 3 events in 1 county or zone

Severe Thunderstorm Watch number 449 was in effect during this event. Diurnal convection initiating across southeast Montana late in the afternoon ahead of surface low pressure advanced into southwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 449 was in effect during this event.

Diurnal convection initiating across southeast Montana late in the afternoon ahead of surface low pressure advanced into southwest North Dakota. Moderate downdraft CAPE led to severe thunderstorm wind gusts across Golden Valley County early in the evening. Afterwards, convection became more concentrated over southern Canada and northern South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 1, 4:38 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 1, 4:38 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT SUN JUL 1 2012

.DISCUSSION...

MAIN CONCERNS THROUGH 12Z ARE SEVERE THUNDERSTORMS WEST INTO
NORTH CENTRAL THIS EVENING INTO THE OVERNIGHT...AND ONGOING RED
FLAG CONDITIONS SOUTHWEST THIS EVENING.

LOW PRESSURE IN EAST CENTRAL MONTANA WILL CONTINUE TO MOVE EAST
TONIGHT...ACROSS THE CENTRAL DAKOTAS BY MONDAY MORNING. POTENTIAL
EXISTS FOR SEVERE THUNDERSTORMS WEST THIS EVENING ALONG AND
SLIGHTLY EAST OF THE SURFACE LOW. EVENTUALLY ACTIVITY WILL BECOME
MORE FOCUSED ACROSS THE NORTHWEST AND NORTH CENTRAL LATER THIS
EVENING AND INTO EARLY MONDAY MORNING WHERE STRONG SFC AND UPPER
LEVEL FORCING WILL COINCIDE. MAIN SEVERE THREAT WILL BE STRONG
WINDS AND LARGE HAIL THROUGH TONIGHT.

ONLY MINOR EDITS WERE MADE FROM WHAT WAS INHERITED FROM THE DAY
SHIFT.

&&

.AVIATION...

SURFACE LOW PRESSURE WAS OVER CENTRAL WYOMING WITH A TROUGH
EXTENDING NORTHWARD INTO WESTERN SASKATCHEWAN. A MID LEVEL THERMAL
CAP IS IN PLACE EAST OF THIS FEATURE. THUS VFR AND MAINLY CLEAR
SKIES THROUGH 00Z CENTRAL AND EAST. UPPER LEVEL IMPULSES ARE
FORECAST TO MOVE NORTHEASTWARD ACROSS THE REGION TONIGHT...WITH
THE SOUTHWEST FLOW ALOFT ALLOWING THE SURFACE TROUGH TO MOVE
EASTWARD AND APPROACH THE WESTERN DAKOTAS AROUND/AFTER 00Z. THE
TROUGH IS PROGGED TO MOVE EAST ACROSS THE DAKOTAS TONIGHT AND WILL
BE THE FOCUS OF THUNDERSTORM ACTIVITY. PLENTY OF AVAILABLE
CONVECTIVE ENERGY ABOVE THE CAP...BUT THINKING IS THAT CONVECTION
MAY NOT REACH KISN/KDIK UNTIL AFTER 00Z AND PROGRESS INTO
KMOT/KBIS AROUND 06Z AND REACHING KJMS AROUND 09Z. COMPUTER MODELS
SUGGEST ONGOING CONVECTION AFTER 12Z MONDAY FROM KMOT/KBIS/KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING FOR NDZ040-043.

&&

UPDATE...NH
AVIATION...JV
Hazardous weather outlook, Jul 1, 3:07 AM MST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT SUN JUL 1 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
507 AM CDT SUN JUL 1 2012 /407 AM MDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL DEVELOP OVER SOUTHEAST MONTANA TODAY AND BEGIN
TO MOVE EAST SUNDAY NIGHT THROUGH MONDAY. AS A RESULT...THUNDERSTORMS
ARE FORECAST TO DEVELOP ACROSS FAR WESTERN NORTH DAKOTA LATE
SUNDAY AFTERNOON AND EARLY EVENING...THEN SPREAD EAST SUNDAY
NIGHT. SOME THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. HEAVY RAINFALL WILL
LIKELY ACCOMPANY THE STRONGER AND MORE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAT ADVISORY MAY BE NEEDED IN THE JAMES RIVER VALLEY MONDAY
AFTERNOON FOR HEAT INDICES OF POSSIBLY BETWEEN 100F AND 105F. SOME
UNCERTAINTY REMAINS AS TO THE CLOUD COVER AND OVERALL HIGH
TEMPERATURES. PLEASE CHECK BACK FOR FUTURE UPDATES.

THERE IS A CHANCE FOR MORE SEVERE THUNDERSTORMS IN CENTRAL NORTH
DAKOTA MONDAY INTO MONDAY EVENING.

AFTERNOON AND NIGHT-TIME CHANCES FOR THUNDERSTORMS WILL CONTINUE
TUESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED. PLEASE CALL THE BISMARCK
NATIONAL WEATHER SERVICE FORECAST OFFICE AT 1-800-247-0212 TO
REPORT ANY SEVERE WEATHER YOU OBSERVE.

KS

In the hours before

Special weather statement, Jul 1, 4:29 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT SUN JUL 1 2012

NDZ043-020015-
BOWMAN ND-
529 PM MDT SUN JUL 1 2012

...SPECIAL WEATHER STATEMENT FOR WESTERN BOWMAN COUNTY UNTIL 615 PM
MDT...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 47 MILES SOUTHWEST OF CARLYLE...OR 58 MILES WEST
OF BOWMAN...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE IF THIS STORM HOLDS TOGETHER AND MOVES INTO WESTERN BOWMAN
COUNTY...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUNSET BUTTE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING
Special weather statement, Jul 1, 5:16 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT SUN JUL 1 2012

NDZ043-020100-
BOWMAN ND-
616 PM MDT SUN JUL 1 2012

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BOWMAN COUNTY UNTIL 700
PM MDT...

AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 48 MILES SOUTH OF CARLYLE...OR 48 MILES WEST OF
BOWMAN...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THE STORM IS EXPECTED TO CROSS INTO WESTERN BOWMAN COUNTY BETWEEN
630 AND 645 PM MDT.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUD BUTTES...
  SUNSET BUTTE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING
Special weather statement, Jul 1, 5:29 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT SUN JUL 1 2012

NDZ031-020115-
GOLDEN VALLEY ND-
629 PM MDT SUN JUL 1 2012

...SPECIAL WEATHER STATEMENT FOR SOUTHERN GOLDEN VALLEY COUNTY UNTIL
715 PM MDT...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF CARLYLE...OR 52 MILES NORTHWEST
OF BOWMAN...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEACH...
  SENTINEL BUTTE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING

The radar

The Glasgow radar (KGGW), 245 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Golden Valley

When
July 1, 5:40 PM MST to 5:50 PM MST
Where
Golden Valley County, 0.94 mi E of Beach
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
46.920, -103.980

Thunderstorm Wind, Golden Valley

When
July 1, 5:50 PM MST to 6:00 PM MST
Where
Golden Valley County, Beach
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
46.920, -104.000

The strong winds blew down a power line, temporarily disrupting power to parts of Beach.

Thunderstorm Wind, Golden Valley

When
July 1, 5:52 PM MST to 5:57 PM MST
Where
Golden Valley County, 0.47 mi W of Sentinel Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.920, -103.840

Strong winds were reported in Sentinel Butte.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381485, 381486, 381487.